JournalsjemsVol. 24, No. 8pp. 2823–2873

Extreme gaps between eigenvalues of Wigner matrices

  • Paul Bourgade

    New York University, USA
Extreme gaps between eigenvalues of Wigner matrices cover
Download PDF

This article is published open access under our Subscribe to Open model.


This paper proves universality of the distribution of the smallest and largest gaps between eigenvalues of generalized Wigner matrices, under some smoothness assumption for the density of the entries. The proof relies on the Erdős–Schlein–Yau dynamic approach. We exhibit a new observable that satisfies a stochastic advection equation and reduces local relaxation of the Dyson Brownian motion to a maximum principle. This observable also provides a simple and unified proof of gap universality in the bulk and the edge, which is quantitative. To illustrate this, we give the first explicit rate of convergence to the Tracy–Widom distribution for generalized Wigner matrices.

Cite this article

Paul Bourgade, Extreme gaps between eigenvalues of Wigner matrices. J. Eur. Math. Soc. 24 (2022), no. 8, pp. 2823–2873

DOI 10.4171/JEMS/1141